CSN Login
Members Online: 14

after prostate cancer has metasized

mbeavers
Posts: 28
Joined: Sep 2001

I am in my fourth year of battling prostate cancer, had 3-d radiation and tried hormone therapy, After I went off hormone therapy my psa went up dramatically 75. had a bone scan at the Cleveland clinic and the cancer had spread to my lower spine and several ribs. Tried the hormone therapy again and had trouble tolerating. Psa did drop dramatically. Due to side effects and financial considerations I elected to have an orchiometry (castraction)to eliminate the testostorone I have had another psa and am awaiting the numbers. Has anyone been there done that.

Mike

nodawgs's picture
nodawgs
Posts: 118
Joined: Mar 2001

My experience appears to be quite different but maybe the following would be informative to others:

I was diagnosed in late 2000 and had a failed cryoblation procedure in April 2001. The cryoblation procedure either failed to destroy all cancerous cells or it was already outside the prostate capsule. After cryoablation, my PSA began exponentially rising, finally reaching 146. Although MRIs and various scans showed no soft tissue metastases, I had bone metastases to the right shoulder, neck, spine, a few ribs, and the pelvis. I was placed on what is called "bicalutimide monotherapy," in other words, this was a Casodex regimen only, without total androgen ablation (Lupron, etc.), or an orchiectomy.

I have been on bicalutimide monotherapy (Casodex only) now going on 17 months as of today, 2-15-05.

When first starting the Casodex-only regimen nearly a year and a half ago, my PSA dropped from 146 to only 11 in 16-days. I have no bone pain or other symptoms, except those from Casodex, which are hardly worth mentioning. In other words, I feel as if I do not have cancer at all.

It is my understanding that Casodex can become refractory (ceases to work) after an average of 3 years, but some have been able to stay on it for up to 5 years before PSA starts to once again rise. While on Casodex, close monitoring of liver toxicity is required as it can have major effects on liver function. In the event this happens, the treatment protocol requires switching from bicalutimide (Casodex) to flutimide...which has a similar affect as Casodex.

Oddly enough, studies described on the major oncology sites indicate there is little to no difference in survival times between more traditional treatment with total androgen ablation (Lupron, etc.), orchiectomy, and bicalutimide adjuvant therapy vs bicalutimide monotherapy, i.e., Casodex only. Although a novel treatment protocol, this approach has always been available, but apparently was not put into practice in the U.S., although it is very common in Europe.

In layperson terms, Casodex works by targeting and placing a "blindfold" on the hormone receptors of prostate cancerous cells so they cannot "see" the presence of testosterone, whether the source of testosterone is the adrenal glands or testes. Ironically, Casodex also cause dramatic increases in testosterone levels to the point it eventually becomes refractory when prostate cancerous cells are eventually able to see through "holes in the blindfold."

All I can say is, it darn sure works for me. My bicalutimide monotherapy (Casodex only) treatment protocol was prescribed by M.D. Anderson Cancer Center-Houston.

I am unsure of what circumstances would qualify or disqualify a patient for bicalutimide monotherapy. However, I can say, my Gleason score indicated a rather aggressive form of cancer, but I was in good health otherwise, had no liver problems, and was at the age of 63 at the time I was put on the regimen.

Good Luck,

"Perry"

mbeavers
Posts: 28
Joined: Sep 2001

Perry,
Thank you for the information regarding your experience with prostate cancer. I was interested to know the extent of your discomfort with spine , back & ribs. I have a nagging unfcomfortable feeling in my lower back, when i try to do chores around the house scraping wallpaper, shoveling snow and so forth I get pain in my rib cage area radiating from back to front and my lower back pain intensifies. Do you experience sililar discomfort in these areas. Every once in a while I just have a bad couple days, thank God for Vicadin.

Michael

nodawgs's picture
nodawgs
Posts: 118
Joined: Mar 2001

I feel nothing, zero, zilch from bone metastases. I initially had a "baseline scan" from which to compare all subsequent scans. Full body bone scans were done every three months. The metastases are there, but the Casodex (bicalutimide) not only puts replication of prostate cancerous cells in suspension, but allows healing of bone tissue, as indicated in numerous scans after the initial baseline scan. Of course, this regimen doesn't last forever, but sooner or later becomes refractory, once again, allowing a dramatic rise in PSA and reactivation of metastatic growth and spread. What I'll do then...I suspect some version of salvage therapy. If the salvage therapy results in a quality of life I don't consider acceptable, I might just skip the whole idea.

Sometimes, I think the lack of truly effective treatment having the potential for a cure is due to research being focused on areas of higher priority and/or where the large pharmaceuticals can establish market shares in areas more profitable. Long story short, a bunch of old dudes on medicare ain't their target.

Willx's picture
Willx
Posts: 41
Joined: Jul 2005

My experience is similar to that of NoDawgs. I have been on mono Casodex for 14 months and the PSA has remained at 0.1 after rising to 0.3 when I started the drug on May 1, 2004. Other than some breast tenderness and puffiness, I have no physical symptoms from it. However, I believe that my emotions have been more volatile. Maybe that's because I realize what probably lies ahead, after the Casodex no longer does what it's supposed to.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network